Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 581, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2003, 5:38 PM CDT for Clarke County, Lauderdale County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 21, 2003, 6:20 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Clarke County, MS, Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624 WUUS54 KJAN 212238 SVRJAN MSC023-075-212320- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 537 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI SOUTHERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 620 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTERS OF SEVERE THUNDERSTORM 7 MILES NORTHEAST OF ENTERPRISE...OR ABOUT 9 MILES SOUTH OF MERIDIAN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL... BE NEAR WHYNOT AT 605 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3230 8844 3227 8893 3211 8891 3210 8846 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:54 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 21, 3:54 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT MON JUL 21 2003
CURRENTLY...COLD FRONT TO OUR NORTHWEST IS JUST NOW BEGINNING TO
PUSH SOUTH AND EAST INTO NW AR/NORTHEAST OK. COMBINATION OF A MID
LEVEL WIND MAXIMUM AND HIGH SURFACE INSTABILITY WELL AHEAD OF THE
FRONT IS PRODUCING VIGOROUS CONVECTION OVER MID TN/NE MS. UPPER
LEVEL SUPPORT DIMINISHES RAPIDLY FURTHER SOUTH INTO OUR
AREA...ALTHOUGH STORMS ARE BEGINNING TO DEVELOP SOUTHWARD INTO THE
NORTHEAST CORNER OF OUR CWA. REST OF THE CWA IS HOT...MUGGY...AND
DRY WITH MODERATE SOUTHWEST SURFACE WINDS. THE COMBINATION OF WEAK
CAPPING AND SUBSIDENCE IS KEEPING ANY OTHER STORMS FROM FORMING.
TONIGHT...NOT EXPECTING STORMS IN NE MS TO BUILD MUCH FURTHER
SOUTHWESTWARD THIS EVENING...BUT HAVE PUT 30 TO 40 POPS IN AREAS
NORTH OF I-20 AND EAST OF I-55 TO COVER THE RISK. THERE IS THE
POTENTIAL FOR SOME STORMS HERE TO PRODUCE STRONG WINDS AND SMALL
HAIL...BUT ACTIVITY SHOULD NOT BE WIDESPREAD AND WILL TEND TO WEAKEN
ALONG OR SHORTLY AFTER SUNSET. OTHER ISOLATED EVENING STORMS ARE NOT
OUT OF THE QUESTION ELSEWHERE...ESPECIALLY IN SOUTHEAST MS WHERE
CONVECTION ACROSS MOB/S CWA HAS SHOWN A TENDENCY TO BACK BUILD OVER
THE PAST FEW HOURS. CHANCE OF STORMS WILL PERSIST OVERNIGHT IN
SOUTHEAST AR AND NORTHERN MS AS A COLD FRONT APPROACHES AND UPPER
LEVEL ENERGY INCREASES.
TOMORROW...COLD FRONT WILL MOVE WELL INTO NORTHWEST ZONES DURING THE
AFTERNOON. WIDESPREAD CLOUDS AND DEVELOPING CONVECTION WILL LIMIT
HIGH TEMPERATURES GENERALLY IN THE UPPER 80S ALONG AND NORTH OF
I-20...BUT AT LEAST MODERATE LOW LEVEL INSTABILITY WILL CONTINUE. IN
ADDITION...AS MID LEVEL ENERGY ENTERS THE BASE OF A ANOMALOUSLY DEEP
TROUGH...UPPER LEVEL FORCING WILL INCREASE...AS WELL AS WIND FIELDS
AND ASSOCIATED SHEAR. COMBINATION OF ALL THESE FACTORS WILL BRING
THE LIKELIHOOD OF SEVERE STORMS HAVING THE POTENTIAL FOR DAMAGING
WIND GUSTS AND HAIL. FLOW APPEARS TOO UNIDIRECTIONAL FOR MUCH OF A
TORNADO THREAT...ALTHOUGH TORNADOES CANNOT BE COMPLETELY RULED OUT.
FRONT SHOULD MOVE THROUGH MOST OF THE REST OF THE CWA TOMORROW NIGHT
WITH SEVERE RISK SHIFTING SOUTHWARD. STORMS MAY MAINTAIN INTENSITY
WELL INTO THE NIGHT GIVEN THE DEGREE OF UPPER LEVEL SUPPORT.
WEDNESDAY...FRONT SHOULD MOVE THROUGH REST OF SOUTHEAST CWA BY
AFTERNOON WITH CLEARING CONDITIONS OF THE REST OF THE LOWER
MISSISSIPPI. SEVERE STORMS WILL NOT BE AS MUCH OF A RISK AS TUESDAY
GIVEN FADING UPPER LEVEL SUPPORT.
EXTENDED:
EXPECTING THE FRONT TO BE ENTIRELY SOUTH OF THE CWA BY THURSDAY WITH
SURFACE HIGH PRESSURE BUILDING INTO THE LOWER MS VALLEY. MUCH MORE
PLEASANT...AND UNSEASONABLE...CONDITIONS EXPECTED BOTH THURSDAY AND
FRIDAY WITH COOL NIGHTS AND HIGHS IN THE UPPER 80S TO AROUND 90 WITH
LOW HUMIDITIES. CONFIDENCE WITH THESE EXPECTATIONS IS NOT AS HIGH IN
SOUTHERN MS. NUMERICAL MODELS ARE NOT IN GOOD AGREEMENT WITH HOW
QUICKLY THE FRONT WILL MOVE TO THE GULF COAST AND THEN WHERE THIS
FRONT WILL SUBSEQUENTLY STALL. STILL GOING WITH THE GFS
REPRESENTATION IN THIS TIME FRAME AND BELIEVE EVEN SOUTHERN MS WILL
BE DRIED OUT THROUGH FRIDAY. THEREFORE...GOING FOR DRY AND MOSTLY
CLEAR WX BOTH DAYS ACROSS THE ENTIRE CWA.
OVER THE WEEKEND...FRONT TO THE SOUTH WILL RETREAT BACK TO THE NORTH
AND WASH OUT IN THE PROCESS. AT THE SAME TIME A MID LEVEL WEAKNESS
WILL POSITION ITSELF WEST OF THE MS RIVER AS UPPER LEVEL HIGH BUILDS
IN TO THE WEST AND EAST OF US. INCREASING SOUTHERLY FLOW BY SATURDAY
WILL RESUPPLY TYPICAL SUMMER MOISTURE AND AFTERNOON CONVECTION WILL
ONCE AGAIN DEVELOP...MAINLY IN THE SOUTH AND WEST. A BIT OF
UNCERTAINTY ENTERS THE PICTURE BY MONDAY...BUT THE CONTINUATION OF
FURTHER MODIFICATION TOWARD CLIMATOLOGICAL TEMPS AND PRECIPITATION
SEEMS LIKELY.
JAN TB 074/088 069/087 064 50356
UBBBB 091/067 092/070 093/073 092/073 092 31001122223
MEI TB 073/088 071/087 063 50356
UBBBB 090/065 092/069 091/072 092/073 092 41001111222=
AR...NONE.
LA...NONE.
MS...NONE.
50Hazardous weather outlook, Jul 21, 3:11 PM CDT, 2 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222011- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 311 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND NORTH OF A WEST CROSSETT ARKANSAS...TO EBENEZER AND DE KALB MISSISSIPPI LINE. THIS INCLUDES THE GREENVILLE...COLUMBUS...AND GRENADA AREAS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY ALONG AND NORTH OF INTERSTATE 20. THIS INCLUDES BASTROP LOUISIANA...CROSSETT ARKANSAS...AND GREENVILLE...COLUMBUS...MERIDIAN...AND JACKSON MISSISSIPPI. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EASTERN LOUISIANA AND MISSISSIPPI THROUGH 600 PM TUESDAY. THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. IN ADDITION...FREQUENT LIGHTNING AND THREE-QUARTER INCH HAIL WILL ALSO BE POSSIBLE. A DISTURBANCE...IN THE UPPER ATMOSPHERE...WILL PUSH A COLD FRONT INTO THE LOWER MISSISSIPPI VALLEY THROUGH TUESDAY AFTERNOON. THIS FRONT WILL COMBINE WITH A VERY UNSTABLE AIRMASS AND PLENTY OF GULF MOISTURE TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE REGION THROUGH TUESDAY. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE UNITED STATES HIGHWAY 82 CORRIDOR DURING THE EVENING. AS THIS LINE OF THUNDERSTORMS MOVES INTO AN UNSTABLE AIRMASS...A FEW OF THE STORMS MAY BECOME SEVERE. THE THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. BETTER JET STREAM DYNAMICS WILL MOVE INTO THE AREA BY MID-AFTERNOON TUESDAY...AS A STRONG DISTURBANCE MOVES THROUGH THE UPPER ATMOSPHERE. THIS SHOULD RESULT IN A BETTER COVERAGE OF THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI BY TUESDAY AFTERNOON. AGAIN...CONSIDERING THE VERY UNSTABLE AIRMASS IN PLACE...AND THE PRESENCE OF LINGERING OUTFLOW BOUNDARIES...SOME OF THESE STORMS COULD BECOME SEVERE. THE RISK FOR SEVERE WEATHER SHOULD BEGIN ALONG THE UNITED STATES HIGHWAY 82 CORRIDOR LATE TUESDAY MORNING...THEN SHIFT SOUTH TO INTERSTATE 20 BY LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY... SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. HOWEVER...THREE-QUARTER INCH OR LARGER HAIL...AS WELL AS A FEW TORNADOES...WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE COLD FRONT WILL CONTINUE MOVING SOUTH THROUGH THE LOWER MISSISSIPPI VALLEY TUESDAY NIGHT...RESULTING IN THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE REGION TUESDAY NIGHT AND WEDNESDAY MORNING. THE STRONG FORCING PROVIDED BY THIS FRONT...COMBINED WITH STRONG JET STREAM DYNAMICS...AND AN UNSTABLE AIRMASS...WILL RESULT IN THE POSSIBILITY OF SEVERE WEATHER OVER MUCH OF THE REGION BY TUESDAY NIGHT. IN ADDITION TO THE RISK OF SEVERE WEATHER...PLENTY OF GULF MOISTURE WILL ALLOW HEAVY RAINFALL TO BE SEEN...ESPECIALLY IN THE STRONGER THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED THROUGH TONIGHT. HOWEVER...ACTIVATION MAY BE REQUIRED ALONG THE UNITED STATES HIGHWAY 82 CORRIDOR BY NOON TUESDAY...AND OVER THE REMAINDER OF THE AREA TUESDAY AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 21, 5:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM MACON MS WIND DAMAGE
07/21/03 NOXUBEE POWER LINES DOWN WITHIN
THE CITY LIMITS OF MACON
REPORTED BY NOXUBEE 911.
0402 PM MACON MS WIND DAMAGE
07/21/03 NOXUBEE TREE DOWN ON POWER LINE
AND POWER LINES DOWN
CAUSING HOUSE FIRE
REPORTED BY NOXUBEE 911.
0428 PM MACON MS WIND DAMAGE
07/21/03 NOXUBEE MAIN TRANSMISSION LINE
DOWN IN THE TOWN OF MACON
REPORTED BY NOXUBEE 911.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:48 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 32 min |
| Jul 21, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 27 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 46 min |
| Jul 21, 4:42 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.